Maryland, 2015

Tornadoes and Damaging Winds in Maryland, September 29, 2015

September 29, 2015 · NWS LWX · 4 events in 4 counties and zones

Heavy rain event as low pressure moved through the Mid-Atlantic ahead of a slow moving cold front. Southerly flow ahead of the low pressure tapped into a moisture rich atmosphere over the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain event as low pressure moved through the Mid-Atlantic ahead of a slow moving cold front. Southerly flow ahead of the low pressure tapped into a moisture rich atmosphere over the Gulf of Mexico. While thunderstorms were isolated due to weaker shear and instability, the heaviest of the precipitation was able to bring down gusty winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 8:46 PM EST, 16 minutes earlier.

Area forecast discussion, Sep 29, 8:46 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 PM EDT TUE SEP 29 2015

.SYNOPSIS...
LOW PRESSURE IS TRACKING EAST OF THE APPALACHIANS AHEAD OF A COLD
FRONT SLOWLY MOVING THROUGH NORTHERN OHIO. THE FRONT WILL STALL
ALONG THE EASTERN SEABOARD THROUGH THE REST OF THE WORKWEEK.
TROPICAL STORM JOAQUIN MAY MERGE WITH THE FRONTAL SYSTEM THIS
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

BUSIEST SHIFT I'VE BEEN PART OF IN QUITE A WHILE - RAFL INXS OF
5" TDA HAS FALLEN THIS AFTN/EVE AND LED TO WATER RUNNING OVR ROADS
AND AT LEAST ONE WATER RESCUE. HVIEST PCPN NOW MOVG ACROSS CENTRAL
TO LWR SRN MD TRACKING N. RGNL RDR COMPOSITE SHOWS PCPN ACROSS VA
SHOULD BE MORE INTERMITTENT OVRNGT.

SEE PNSLWX FOR LATEST RAINFALL TOTALS.

MIN TEMPS UPR 60S WEST...LOW 70S EAST.

WEDNESDAY...OPERATIONAL 12Z ECMWF/GFS HAVE LITTLE ACCUMULATED RAIN
OVER THE AREA AS THE LOW LIFTS ACROSS NEW ENGLAND AND NORTHWEST FLOW
OVERSPREADS THE AREA. HOWEVER...THERE ARE STILL SOME JET DYNAMICS
AND THE ACTUAL CD FROPA. WENT LIKELY POPS FOR LIGHT RAINFALL FOR
NOW...THINKING THIS IS ON THE HIGH END OF PRECIP FOR NOW. MAX TEMPS
LWO TO MID 70S...80F IN SRN MD WHERE COLD FRONT PASSES LAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
IF THERE WERE A GAP BETWEEN SYSTEMS...WED NGT INTO THU WUD BE THE
TIME FRAME. WHILE CONFIDENCE IN OUTRIGHT RAIN-FREE CONDS RATHER
LOW...HV ATTEMPTED TO OFFER UP LWR POPS /CHC/ WED EVE DUE TO
SUBSIDENCE IN THE WAKE OF THE SFC FNT. IF NOTHING ELSE...QPF LKLY
SHUD BE LESS DURING THIS PD.

AFTER THAT...AM HESITANT TO PIN DOWN ANY SPECIFICS. A TROF
AXIS... MAYBE EVEN AN H5 CUTOFF LOW...STILL LINGERS OVER THE OHVLY
THU. IN ADDITION...THE MID ATLC WL BE IN THE RRQ OF AN UPR JETMAX
OVER NEW ENGLAND. THESE FEATURES WL BE FVRBL IN DVLPG ADDTL PCPN.
POPS WL GRDLY SLIDE UP TO LKLY. DUE TO THE VEERING WIND
PROFILE...AM CHARACTERIZING IT AS RAIN. HWVR...THE EVENTUAL
OUTCOME WL BE CONTINGENT ON MESOSCALE DETAILS. WHILE MAXT ON THE
COOL SIDE THU... DID NOT GO AS LOW AS MAV WHICH IS KEEPING TEMPS
IN THE 50S. SINCE FCST BEING KEPT BROAD ELSW...CARRIED THAT
APPROACH INTO TEMPS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A FRAGILE AND POTENTIALLY HIGH IMPACT FORECAST IS AT PLAY FOR THE
UPCOMING WEEKEND. MODEL GUIDANCE IS HAVING TROUBLE CONSISTENTLY
RESOLVING THE INTERACTION BETWEEN TROPICAL CYCLONE JOAQUIN AND A
STRONG TROUGH OF NON-TROPICAL LOW PRESSURE APPROACHING THE EASTERN
SEABOARD. REGARDLESS OF THE EVENTUAL EVOLUTION OF JOAQUIN...THE
APPROACHING UPPER-LEVEL TROUGH WILL AMPLIFY AND TAKE ON A SHARP
NEGATIVE TILT THANKS TO BLOCKING HIGH PRESSURE TO THE NORTH AND
EAST...RESULTING IN CYCLOGENESIS AND A SOAKING RAIN THIS WEEKEND.
THE TIMING IS A BIT UNCERTAIN IN TERMS OF THE HEAVIEST RAIN...BUT
WITH THE BLOCKING HIGH PRESSURE ARCING FROM SOUTHEASTERN CANADA INTO
THE NORTHWESTERN ATLANTIC...THE WHOLE PATTERN WILL BE SLOW TO
PROGRESS. THEREFORE...A PROLONGED PERIOD OF RAIN IS POSSIBLE...AND
SOME COULD BE QUITE HEAVY GIVEN THE TROPICAL MOISTURE CONNECTION
/EVEN OUTSIDE OF JOAQUIN/.

IT IS PARTICULARLY PRUDENT TO FOLLOW THE LATEST FORECAST UPDATES IN
THE COMING DAYS REGARDING BOTH THE EVOLUTION OF A POTENTIAL HEAVY
RAINFALL EVENT WITH THE APPROACHING NON-TROPICAL TROUGH/LOW PRESSURE
AND THE FUTURE FATE OF JOAQUIN.

FOR THE LATEST ON TROPICAL CYCLONE JOAQUIN...PLEASE VISIT THE
NATIONAL HURRICANE CENTER'S WEBSITE AT WWW.NHC.NOAA.GOV.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

RAIN DECREASES LATE TONIGHT THROUGH WEDNESDAY AS A COLD FRONT
CROSSES. NORTH WINDS GUSTING 20 KT AFTER THE COLD FRONT MAY START
WEDNESDAY AFTERNOON.

IF THERE WL BE A BREAK IT'LL COME WED NGT. AM UNCERTAIN IF WE WL
EVEN BE ABLE TO ACHIEVING VFR DURING THAT TIME FRAME. AFTER
THAT...CONDS DETERIORATE ONCE AGN...W/ FLGT RESTRICTIONS LKLY THU.

SUB-VFR IS LIKELY IN RAIN...SOME HEAVY...FRIDAY INTO THE WEEKEND.
WINDS WILL BE NORTHEASTERLY 10-20 KT...THOUGH THERE IS UNCERTAINTY
IN SPEED.

&&

.MARINE...
SCA THIS EVENING INTO THE OVERNIGHT FOR SRN TIDAL POTOMAC AND ALL
MD PART OF THE CHESAPEAKE BAY.

CDFNT WL CLEAR THE WATERS BY WED EVE...W/ STIFF NNWLY FLOW. HV
RAISED SCA FOR WED NGT. CONDS MAY LAST INTO THU/THU NGT. HWVR
FCST CONFIDENCE DWINDLES RAPIDLY. THIS PRECLUDES RAISING ADVY BYD
WED NGT ATTM.

SCA GUSTS ARE LIKELY LATE IN THE WEEK INTO THE WEEKEND AS LOW
PRESSURE DEVELOPS ALONG THE COAST. THIS LOW MAY BE ASSOCIATED WITH
TROPICAL CYCLONE JOAQUIN WHICH COULD STRENGTHEN WINDS FURTHER OVER
THE WATERS POSSIBLY TO GALE FORCE.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IS IN EFFECT FOR PERIODS OF PARTICULARLY HEAVY
RAIN. THIS 12 TO 18 HOUR EVENT MAY TRIGGER SOME RIVER
FLOODING...BUT THE DRY ANTECEDENT CONDITIONS SHOULD GREATLY LIMIT
THAT POTENTIAL.

ADDTL RAINFALL PSBL THU...WHICH WOULD ONLY FURTHER ERODE THE
PREVIOUSLY DRY ANTECEDENT CONDS. THEN...A PROLONGED PERIOD OF
HEAVY RAINFALL IS POSSIBLE FRI INTO THIS WEEKEND AS A STRONG AREA
OF LOW PRESSURE DEVELOPS ALONG THE COAST AND SLOWLY MOVES THROUGH
THE AREA...POSSIBLY IN ASSOCIATION WITH TROPICAL CYCLONE JOAQUIN.
WHILE THERE ARE A WIDE RANGE OF POSSIBILITIES...ONE CAMP OF
SOLUTIONS BRINGS POTENTIALLY SIGNIFICANT FLOODING TO THE
AREA...BOTH IN TERMS OF AREAL AND RIVER FLOODING.

&&

.TIDES/COASTAL FLOODING...
HV REISSUED A CFW FOR DC/ALEX DUE TO HEIGHTENED WATER LVLS W/
THE EVE HIGH TIDE.

NLY FLOW OVERSPREADS THE WATERS WEDNESDAY AFTERNOON. STRAITS PT
SHOULD HIT MINOR COASTAL FLOOD THRESHOLD WEDNESDAY AFTERNOON BEFORE
THE DEPARTURES DROP.

AS LOW PRESSURE DEVELOPS ALONG THE COAST FRIDAY INTO THE
WEEKEND...AND TROPICAL CYCLONE JOAQUIN APPROACHES THE EAST
COAST...TIDAL ANOMALIES MAY INCREASE AND LEAD TO PERIODS OF
COASTAL FLOODING. HOWEVER...THERE ARE A WIDE RANGE OF
POSSIBILITIES. THE EXACT TRACK OF THE LOW WILL ULTIMATELY
DETERMINE IF THE AREA WILL BE DEALING WITH ADDITIONAL TIDAL
FLOODING OR SIGNIFICANT BLOWOUT TIDES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ025>030-
     036>040-503-504-507-508.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR VAZ054.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ050>052-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ530>534-
     536>543.
     SMALL CRAFT ADVISORY FROM 8 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ530>543.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR ANZ535.

&&

UPDATE...WOODY!
PRVS...BAJ/HTS/DFH
Hazardous weather outlook, Sep 29, 4:04 PM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT TUE SEP 29 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
504 PM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...WILL
CONTINUE THROUGH TONIGHT. THIS COULD RESULT IN FLOODING OF FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...ARE
LIKELY TO CONTINUE THROUGH WEDNESDAY MORNING...WHICH COULD RESULT
IN FLOODING.

TROPICAL STORM JOAQUIN IS SEVERAL HUNDRED MILES EAST OF THE
BAHAMAS. THE STORM MAY MOVE CLOSER TO THE MID ATLANTIC DURING THE
NEXT SEVERAL DAYS. THE DETAILS OF HOW SIGNIFICANTLY...AND EVEN
IF...THAT STORM WILL IMPACT US WILL BECOME CLEARER AS THE WEEK
PROGRESSES. IF IT DOES IMPACT US...SOMETIME BETWEEN LATE FRIDAY
THROUGH MONDAY IS THE MOST LIKELY TIME. IF THE STORM DOES REACH
THE MID ATLANTIC BE AWARE THAT HEAVY RAIN... WIND...AND TIDAL
FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY
APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301115-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
504 PM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

DUE TO THE POTENTIAL FOR FLASH FLOODING...A FLASH FLOOD WATCH IS
IN EFFECT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS.
PLEASE REFER TO THE LATEST FLASH FLOOD WATCH MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO THE POTENTIAL FOR FLASH FLOODING...A FLASH FLOOD WATCH IS
IN EFFECT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS
UNTIL NOON. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH MESSAGE
FOR MORE DETAILS.

TROPICAL STORM JOAQUIN IS SEVERAL HUNDRED MILES EAST OF THE
BAHAMAS. THE STORM MAY MOVE CLOSER TO THE MID ATLANTIC DURING THE
NEXT SEVERAL DAYS. THE DETAILS OF HOW SIGNIFICANTLY...AND EVEN
IF...THAT STORM WILL IMPACT US WILL BECOME CLEARER AS THE WEEK
PROGRESSES. IF IT DOES IMPACT US...SOMETIME BETWEEN LATE FRIDAY
THROUGH MONDAY IS THE MOST LIKELY TIME. IF THE STORM DOES REACH
THE MID ATLANTIC BE AWARE THAT HEAVY RAIN AND WIND WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY
APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

In the hours before

Local storm report, Sep 29, 3:16 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      WAYNESBORO              38.07N  78.90W
09/29/2015                   CITY OF WAYNESBORO VA   911 CALL CENTER

            SEVEN ROADS CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER LWX1500901

WOODY!
Local storm report, Sep 29, 5:43 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 SW BARRACKS           38.05N  78.53W
09/29/2015                   ALBEMARLE          VA   911 CALL CENTER

            OLD IVY AND RT 846 FLOODED AT RR UNDERPASS

&&

EVENT NUMBER LWX1500902

SMZ
Local storm report, Sep 29, 8:04 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      LEESBURG                39.10N  77.56W
09/29/2015                   LOUDOUN            VA   911 CALL CENTER

            WATER RESCUE IN PROGRESS EDWARDS FERRY RD

&&

EVENT NUMBER LWX1500903

WOODY!
Local storm report, Sep 29, 8:10 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FLASH FLOOD      1 SW PURCELLVILLE       39.13N  77.72W
09/29/2015                   LOUDOUN            VA   TRAINED SPOTTER

            WATER RUNNING OUT OF SOUTH FORK OF CATOCTIN CREEK AND
            ONTO ALDER SCHOOL RD

&&

EVENT NUMBER LWX1500904

WOODY!

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Prince George'S

When
September 29, 9:02 PM EST to 9:05 PM EST
Where
Prince George'S County, 0.56 mi ESE of Laurel to 0.62 mi N of Laurel
Rating
EF0
Path length
1.05 mi
Path width
75 yd
Continued into
Howard, Md (LWX)
Reported by
NWS Storm Survey
Coordinates
39.096, -76.841

The National Weather Service in Baltimore MD/Washington DC has confirmed a tornado near Laurel and Scaggsville in Prince Georges and Howard counties in Maryland on September 29 2015.

The National Weather Service in Baltimore MD/Washington DC has confirmed a tornado rated EF0 produced scattered damage along a path extending from Laurel, MD in northern Prince Georges County to just east of Scaggsville in southern Howard County.

Based on information obtained from a ground survey conducted by a member of the National Weather Service of storm damage in southern Howard County and a detailed damage report from the Director of Public Works for the City of Laurel, it was determined that an EF0 tornado produced intermittent damage along a 4 mile path extending from just southeast of Laurel, MD to a point about 1 mile east of Scaggsville, MD.

The tornado first produced damage shortly after 10pm Tuesday evening in Laurel, MD. It damaged the facade of a commercial building near the intersection of Fort Meade Rd and Maryland Route 197. It then moved northwest and into downtown Laurel causing multiple tree damage, along with damage to several roofs. A portion of one home had a small part of its roof peeled back and several commercial buildings lost roof material. Damage in Laurel was limited to a several block area bounded by North Second Street, Fetty Alley, Avondale St and the Little Patuxent River. The tornado then crossed the Little Patuxent River into Howard County.

Based upon this ground survey along with analysis of available NWS and FAA radar data and interviews with persons along the path, the NWS in Sterling confirms an EF0 tornado occurred.

Tornado, Howard

When
September 29, 9:05 PM EST to 9:13 PM EST
Where
Howard County, 1.83 mi SW of Savage to 0.97 mi E of Scaggsville
Rating
EF0
Path length
3.35 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.109, -76.851

The National Weather Service in Baltimore MD/Washington DC has confirmed a tornado near Laurel and Scaggsville in Prince Georges and Howard counties in Maryland on September 29 2015.

The National Weather Service in Baltimore MD/Washington DC has confirmed a tornado rated EF0 produced scattered damage along a path extending from Laurel, MD in northern Prince Georges County to just east of Scaggsville in southern Howard County.

Based on information obtained from a ground survey conducted by a member of the National Weather Service of storm damage in southern Howard County and a detailed damage report from the Director of Public Works for the City of Laurel, it was determined that an EF0 tornado produced intermittent damage along a 4 mile path extending from just southeast of Laurel, MD to a point about 1 mile east of Scaggsville, MD.

After crossing the Little Patuxent River into Howard County, the tornado produced little damage and may have lifted briefly as it moved parallel to Route 216. Then after crossing Interstate 95, the tornado produced tree damage along a narrow path that started near the entrance of the High Ridge Substation and then downed several trees as it crossed into a subdivision west of Leishear Road just east of Hammond Middle School. The tornado lifted near Graeloch Rd and Helmart Rd after producing minor tree damage.

Based upon this ground survey along with analysis of available NWS and FAA radar data and interviews with persons along the path, the NWS in Sterling confirms an EF0 tornado occurred.

Thunderstorm Wind, Baltimore

When
September 29, 10:30 PM EST
Where
Baltimore County, 1.27 mi ESE of Eccleston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.390, -76.700

Five large pine trees were reported down.

Thunderstorm Wind, Harford

When
September 29, 11:13 PM EST
Where
Harford County, 1.27 mi WSW of Pleasantville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.560, -76.450

Multiple large trees were reported down throughout the county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyThe tornado archive for Maryland, 2015Warnings in Maryland, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599512, 599519, 599503, 599504.